Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On convergence of monotone finite difference schemes with variable spatial differencing

Author: Richard Sanders
Journal: Math. Comp. 40 (1983), 91-106
MSC: Primary 65M05; Secondary 65M10, 65M15
MathSciNet review: 679435
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Monotone finite difference schemes used to approximate solutions of scalar conservation laws have the advantage that these approximations can be proved to converge to the proper solution as the mesh size tends to zero. The greatest disadvantage in using such approximating schemes is the computational expense encountered since monotone schemes can have at best first order accuracy. Computation savings and effective accuracy could be gained if the spatial mesh were refined in regions of expected rapid solution variation.

In this paper we prove that standard monotone difference schemes, (satisfying a fairly unrestrictive CFL condition), converge to the "correct" physical solution even in the case when a nonuniform spatial mesh is employed.

References [Enhancements On Off] (What's this?)

  • [1] M. Crandall & A. Majda, "Monotone difference approximations for scalar conservation laws," Math. Comp., v. 34, 1980, pp. 1-22. MR 551288 (81b:65079)
  • [2] N. Dunford & J. Schwartz, Linear Operators, Part 1: General Theory, Pure and Appl. Math., vol. VII, Interscience, New York, 1958.
  • [3] B. Engquist & S. Osher, "Stable and entropy satisfying approximations for transonic flow calculations," Math. Comp., v. 34, 1980, pp. 45-75. MR 551290 (81b:65082)
  • [4] A. Harten, J. M. Hyman & P. D. Lax, "On finite difference approximations and entropy conditions for shocks," Comm. Pure Appl. Math., v. 29, 1976, pp. 297-322. MR 0413526 (54:1640)
  • [5] S. N. Kružkov, "First order quasi-linear equations with several space variables," Math. USSR Sb., v. 10, 1970, pp. 217-243.
  • [6] N. N. Kuznetsov, "On stable methods for solving non-linear first order partial differential equations in the class of discontinuous functions," Topics in Numerical Analysis, III (Proc. Roy. Irish Acad. Conf., Trinity Coll., Dublin, 1976), pp. 183-197. MR 0657786 (58:31874)
  • [7] P. D. Lax, "Hyperbolic systems of conservation laws and the mathematical theory of shock waves," SIAM Reg. Conf. Series in Appl. Math., v. 11, 1972. MR 0350216 (50:2709)
  • [8] P. D. Lax & B. Wendroff, "Systems of conservation laws," Comm. Pure Appl. Math., v. 13, 1960, pp. 217-237. MR 0120774 (22:11523)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M05, 65M10, 65M15

Retrieve articles in all journals with MSC: 65M05, 65M10, 65M15

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society